Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 375, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 17, 2006, 2:18 AM CDT for Pickens County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2006, 2:18 AM CDT (07:18 UTC)
- Expired
- Oct 17, 2006, 3:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 1005 m²/s²
- 0-3 km storm-relative helicity
- 1189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 170719 SVRBMX ALC107-170800- /O.NEW.KBMX.SV.W.0375.061017T0718Z-061017T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 218 AM CDT TUE OCT 17 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 300 AM CDT * AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF CARROLLTON...OR ABOUT 16 MILES NORTH OF ALICEVILLE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REFORM BY 225 AM CDT 7 MILES NORTH OF GORDO BY 235 AM CDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT) CALL 1-800-856-0758. LAT...LON 3353 8827 3310 8829 3319 8786 3352 8785 $$ KNS/99
2 follow-up statements
000 WWUS54 KBMX 170734 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 234 AM CDT TUE OCT 17 2006 ALC107-170800- /O.CON.KBMX.SV.W.0375.000000T0000Z-061017T0800Z/ PICKENS AL- 234 AM CDT TUE OCT 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR PICKENS COUNTY... AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PALMETTO...OR ABOUT 19 MILES SOUTHWEST OF FAYETTE...MOVING NORTHEAST AT 40 MPH. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3354 8815 3298 8829 3316 8785 3352 8785 $$ KNS/99
000 WWUS54 KBMX 170758 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 AM CDT TUE OCT 17 2006 ALC107-170808- /O.EXP.KBMX.SV.W.0375.000000T0000Z-061017T0800Z/ PICKENS AL- 258 AM CDT TUE OCT 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR PICKENS COUNTY EXPIRES AT 300 AM CDT... AT 258 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3354 8815 3298 8829 3316 8785 3352 8785 $$ KNS/99
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 12:08 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 17, 12:08 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1208 AM CDT TUE OCT 17 2006 .UPDATE...AVIATION UPDATE. && .DISCUSSION...FORECAST REMAINS LARGELY ON TRACK AND AS ADVERTISED. OTHER THAN TWEAKS TO HOURLY TEMPERATURES TO REFLECT TRENDS AND SOME ADJUSTMENT TO WINDS...NO SIGNIFICANT CHANGES WERE REQUIRED. MAIN CONCERN OF COURSE CONTINUES TO BE THE THREAT FOR SEVERE WEATHER. WITH THE UPPER LOW WEAKENING...THE BEST ENERGY PULLING MORE NORTHWARD...AND THE IN SITU WEDGE KEEPING AN EASTERLY FLOW IN CENTRAL ALABAMA...THE WARM SECTOR IS LOOKING A BIT PINCHED...AND IS ONLY MAKING SLOW PROGRESS NORTHEASTWARD. LATEST MSAS SHOWS UNSTABLE AIR ROUGHLY ALONG AND SOUTH OF JAN TO MEI IN MISSISSIPPI...WITH A RECENT DECREASE IN SURFACE BASED CAPE. SURFACE TEMPS AND DEWPOINTS ARE HOLDING OR RISING ACROSS THE AREA...ESPECIALLY IN THE WEST...AS THE SOUTHERLY FLOW ADVECTS THE WARM AIR NORTHWARD. THE WARM FRONT APPEARS TO RUN FROM SOUTH OF GOLDEN TRIANGLE TO EVERGREEN...AND PANAMA CITY. BASED ON SLOW PROGRESSION OF WARM FRONT...FOR THE OVERNIGHT HOURS...BELIEVE ANY THREAT WILL HOLD OFF TO THE WEST. SO THE MAIN CONCERN FOR THE REMAINDER OF THE NIGHT THEN BECOMES THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. LATEST ONE HOUR PRECIP ESTIMATES FROM BMX 88D INDICATE THE LEADING EDGE OF THE HEAVIER RAIN HAS ARRIVED...WITH ONE INCH PER HOUR RAINFALL MOVING INTO LAMAR COUNTY. LOCATIONS MAINLY WEST OF A TUSCALOOSA TO BIRMINGHAM LINE MAY SEE 2 TO 3 INCHES OF RAINFALL FAIRLY WIDESPREAD ACROSS THE AREA...WITH SOME AMOUNTS OVER 3 INCHES NOT OUT OF THE QUESTION. IN SPITE OF THIS...FLASH FLOOD GUIDANCE...REFLECTING RECENT DRY SPELL...WOULD SEEM TO INDICATE MOST LOCATIONS WOULD NOT HAVE A PROBLEM WITH THAT MUCH RAINFALL. WITH THE LOCALLY HEAVY RAIN...MINOR STREET FLOODING AND PONDING/PUDDLING OF WATER IN LOW LYING AREAS MAY STILL CAUSE SOME MINOR PROBLEMS. FOR TOMORROW...THERE IS STILL THE CONCERN AND POSSIBILITY FOR SOME STRONG STORMS AS THE FRONT MOVES THROUGH THE FORECAST AREA. BUT AGAIN...CURRENT PRODUCT SUITE HAS THIS CONCERN ACCOUNTED FOR...AND DO NOT SEE ANY REASON TO CHANGE ANYTHING AT THIS POINT. FORECASTS HAVE BEEN SENT. JD/81 && .AVIATION...06Z AVIATION DISCUSSION. LARGE RAIN SHIELD ADVANCING INTO CENTRAL ALABAMA OVERNIGHT WILL GRADUALLY BRING CEILINGS AND VISIBILITIES DOWN...FROM WEST TO EAST. ALL SENSORS CONTINUE TO SHOW WINDS OF 50 KTS+ JUST A COUPLE THOUSAND FEET OFF THE GROUND. I TRIED TO TIME THE PASSAGE OF THE LINE OF ENHANCED CONVECTION THROUGH THE TAF SITES AS BEST I CAN. THIS BAND WILL HAVE THE HEAVIEST RAIN...LOWEST CEILINGS...AND LOWEST VISIBILITIES ASSOCIATED WITH IT. RAIN EXPECTED TO TAPER OFF FROM WEST TO EAST DURING THE MORNING HOURS...WITH CONDITIONS IMPROVING BACK TO VFR. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL ALABAMA THROUGH 7 AM TUESDAY MORNING. &&
Hazardous weather outlook, Oct 16, 9:49 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 949 PM CDT MON OCT 16 2006 ALZ011>015-017>050-180300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 949 PM CDT MON OCT 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A WIND ADVISORY IS IN EFFECT THROUGH 7 AM TUESDAY MORNING FOR ALL OF CENTRAL ALABAMA. GUSTY SOUTHEAST WINDS WILL OCCASIONALLY REACH 35 MPH...AND POSSIBLY UP TO 50 MPH...ON OPEN WATERWAYS AND IN THE HIGHER ELEVATIONS. MODERATE TO HEAVY RAINFALL WILL CONTINUE TO SPREAD INTO CENTRAL ALABAMA OVERNIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH THE HIGHEST TOTALS NORTH AND WEST OF A LIVINGSTON TO BIRMINGHAM LINE. AT THIS TIME...FLASH FLOODING IS NOT EXPECTED...BUT POOR DRAINAGE AND LOW LYING AREAS MAY BECOME HAZARDOUS DURING HEAVY DOWNPOURS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER EXTREME WESTERN ALABAMA...THROUGH 7 AM. THE BEST CHANCES OF ANY SEVERE WEATHER WOULD LIKELY COME WITH A LINE OF THUNDERSTORMS THAT IS EXPECTED TO MOVE OUT OF MISSISSIPPI AND INTO ALABAMA BETWEEN MIDNIGHT AND 4 AM. IF THIS LINE WERE TO HOLD ITS STRENGTH AS IT GETS INTO ALABAMA...IT WOULD BRING A THREAT OF DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS OF 60 MPH OR MORE...AND ISOLATED TORNADOES...THROUGH 2 PM TUESDAY AFTERNOON...FROM THE CITIES OF TUSCALOOSA...MONTGOMERY...AND EUFAULA...SOUTHWARD. LOCALLY HEAVY RAIN AND BREEZY CONDITIONS CAN BE EXPECTED THROUGH MUCH OF THE DAY ON TUESDAY AS WELL. THE INTENSITY OF THE WIND AND THE RAIN WILL GRADUALLY DIMINISH DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY OVER WEST ALABAMA OVERNIGHT...AND AGAIN ON TUESDAY...FOR MUCH OF THE SOUTHERN HALF OF THE WARNING AREA. 61
In the hours before
Special weather statement, Oct 17, 2:01 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 201 AM CDT TUE OCT 17 2006 ALZ011>013-022-170800- FAYETTE-LAMAR-MARION-PICKENS- 201 AM CDT TUE OCT 17 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS...FAYETTE...LAMAR AND MARION COUNTIES UNTIL 300 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM WESTON TO 8 MILES NORTHWEST OF PICKENSVILLE...MOVING EAST AT 30 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WESTON...SULLIGENT...PICKENSVILLE...DETROIT...MOLLOY...BEXAR...VERNON AND HAMILTON THROUGH 300 AM CDT. THE PRIMARY THREAT IS STRONG GUSTY WIND OF 40 TO 50 MPH. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. KNS/99
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 7:06 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.